Texas, 2011

Damaging Wind in Texas, July 14, 2011

July 14, 2011 · NWS SHV · 1 event in 1 county or zone

A moist and unstable airmass developed during the late afternoon and evening hours of July 14th across Northeast Texas. The combination of a weak upper level disturbance and a remnant outflow boundary from earlier convection in Southwest Arkansas and Northern Louisiana helped to spark widely scattered showers and thunderstorms across Northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A moist and unstable airmass developed during the late afternoon and evening hours of July 14th across Northeast Texas. The combination of a weak upper level disturbance and a remnant outflow boundary from earlier convection in Southwest Arkansas and Northern Louisiana helped to spark widely scattered showers and thunderstorms across Northeast Texas. One of these storms was strong enough to down a tree in Smith County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 14, 2:12 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 14, 2:12 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
ISSUED BY NATIONAL WEATHER SERVICE FORT WORTH TX
312 PM CDT THU JUL 14 2011

.DISCUSSION...
THIS MORNINGS SHOWERS AND THUNDERSTORMS LEFT MOSTLY CLOUDY SKIES
FOR ALL BUT THE TEXAS COUNTIES. THIS KEPT HIGH TEMPERATURES DOWN
AND PREVENTED THIS AREA FROM REACHING HEAT ADVISORY CRITERIA.
CURRENT VISIBLE SATELLITE IMAGERY SHOWS AN AGITATED CU FIELD IN
EAST TEXAS...WHERE THE SKIES REMAINED MOSTLY CLEAR THIS MORNING AND
HAVE NOW BECOME PARTLY CLOUDY. CURRENT THUNDERSTORM ACTIVITY ALONG
A CLARKSVILLE TO VIVIAN LINE WILL LIKELY CONTINUE ITS SLOW SOUTHERN
PROGRESSION UNTIL JUST AFTER SUNSET. BRIEF HEAVY RAIN AND A FEW
LIGHTNING STRIKES ARE EXPECTED WITH THESE STORMS.

INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
TOMORROW AS THE UPPER LEVEL RIDGE SHIFTS SLIGHTLY NORTHWARD AND A
WEAK DISTURBANCE MOVES SOUTHWESTWARD AROUND ITS PERIPHERY. THIS
DISTURBANCE...COMBINED WITH PWATS AOA 2.25 INCHES AND WEAK
SURFACE CONVERGENCE...SHOULD ALLOW CONVECTIVE INITIATION BY EARLY
AFTERNOON. WENT WITH LIKELY POPS IN THE CENTRAL LOUISIANA AND
SOUTHEAST TEXAS ZONES...WHICH GRADUALLY TRANSITION TO A SLIGHT
CHANCE IN NORTHEAST TEXAS AND SOUTHEASTERN OKLAHOMA. HIGHS WILL BE
MID TO UPPER 90S WITH DEWPOINT VALUES IN THE MID 70S. THIS WILL
RESULT IN HEAT INDEX VALUES CLOSE TO 105. HOWEVER...A FEW DEGREES
DIFFERENCE IN THE TEMPS OR DEWPOINTS COULD KEEP HEAT INDEX VALUES
BELOW THE ADVISORY CRITERIA OF 105. AS A RESULT...DID NOT ISSUE
A HEAT ADVISORY AND WILL ALLOW MIDNIGHT SHIFT TO MAKE THE FINAL
DECISION.

MOISTURE PROGS ARE NOT AS ROBUST SATURDAY AND THE LACK OF UPPER
SUPPORT SUGGESTS LESS THUNDERSTORM COVERAGE THAN FRIDAY.
HOWEVER...CONDITIONS ARE FAVORABLE FOR FURTHER NORTHWARD
PROGRESSION OF THE SEA BREEZE. THIS WARRANTS CHANCE POPS SOUTH OF A
LUFKIN TO VIVIAN LINE AND SLIGHT CHANCE POPS ELSEWHERE.

THE UPPER LEVEL RIDGE IS EXPECTED TO REMAIN OVER THE CENTRAL
PLAINS UNTIL AT THE MIDDLE OF NEXT WEEK. THIS WILL RESULT IN A
CHANCE OF DIURNAL THUNDERSTORMS EVERYDAY THROUGH WEDNESDAY. HIGHS
WILL CONTINUE TO BE IN THE MID TO UPPER 90S WITH LOWS IN THE MID
70S.

FWD-42

&&

.AVIATION...
CONCERNS...AFTERNOON/EVENING CONVECTION. ALSO...EARLY MORNING
REDUCTIONS IN VSBY.

WHERE MORNING CONVECTION OCCURRED...ONLY LIGHT SHOWERS REMAIN.
THUNDER IS DEVELOPING IN NORTHEAST TEXAS ON PERIPHERY OF CLOUD BANK
WHERE TEMPS HAVE REACHED 100. MAY NEED TO ENHANCE CONVECTION IN EAST
TEXAS AND SHREVEPORT TAFS.

LOW CLOUDS WILL EVACUATE THIS EVENING. WITH LIGHT WINDS AND DEW
POINTS IN THE 70S...SOME REDUCTION IN VSBY WILL OCCUR DURING THE
EARLY MORNING HOURS...PARTICULARLY WHERE RAIN FELL TODAY.

FWD-25

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  96  78  97  78 /  20  40  30  30  20
MLU  77  94  76  94  77 /  30  60  30  30  20
DEQ  77  96  76  98  76 /  20  30  20  20  20
TXK  78  96  77  97  77 /  20  30  20  20  20
ELD  77  96  76  95  76 /  30  30  20  30  20
TYR  78  98  78  99  79 /  20  30  20  20  20
GGG  78  97  77  97  78 /  20  30  20  20  20
LFK  77  96  76  96  77 /  20  50  30  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

99/99/99
Hazardous weather outlook, Jul 14, 12:28 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
ISSUED BY NATIONAL WEATHER SERVICE FORT WORTH TX
128 PM CDT THU JUL 14 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
128 PM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
HIGH TEMPERATURES NEAR OR ABOVE 100 DEGREES WILL COMBINE WITH
ELEVATED HUMIDITY LEVELS TO PRODUCE HEAT INDEX VALUES OF 105 TO
110 DEGREES ACROSS EAST TEXAS. A HEAT ADVISORY REMAINS IN EFFECT
THROUGH THIS EVENING...WHICH MEANS THERE IS AN INCREASED CHANCE
FOR HEAT RELATED INJURIES.

IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING ACROSS MOST OF THE REGION. ANY STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND AND THROUGH
EARLY NEXT WEEK...AS A SERIES OF DISTURBANCES MOVE OVER THE FOUR
STATE REGION. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...HEAVY RAINFALL...AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 14, 1:24 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
224 PM CDT THU JUL 14 2011

TXZ112-126-142030-
CASS-MARION-
224 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     KILDARE...LODI...MCLEOD AND SMITHLAND...

AT 223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MCLEOD...OR 14 MILES SOUTH OF
ATLANTA...MOVING WEST AT 10 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, Jul 14, 1:54 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
254 PM CDT THU JUL 14 2011

TXZ112-142100-
CASS-
254 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     KILDARE AND LINDEN...

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LINDEN...OR 10 MILES SOUTHWEST
OF ATLANTA...MOVING SOUTHWEST AT 15 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, Jul 14, 2:02 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
302 PM CDT THU JUL 14 2011

TXZ097-111-142030-
BOWIE-MORRIS-
302 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MORRIS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     DALBY SPRINGS AND US 259 AND I 30 INTERSECTION...

AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR US 259 AND I 30 INTERSECTION...
OR 12 MILES WEST OF SIMMS...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Jul 14, 2:17 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
317 PM CDT THU JUL 14 2011

TXZ096-109-111-142045-
MORRIS-RED RIVER-TITUS-
317 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MORRIS...RED RIVER AND TITUS...

INCLUDING THE FOLLOWING LOCATIONS...
     US 259 AND I 30 INTERSECTION...

AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES WEST OF DALBY SPRINGS...OR 8
MILES SOUTHEAST OF BOXELDER...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Jul 14, 3:40 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
440 PM CDT THU JUL 14 2011

TXZ097-112-142245-
BOWIE-CASS-
440 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     CASS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     MAUD...

AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR SIMMS...MOVING SOUTHEAST AT 10
MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

24
Special weather statement, Jul 14, 3:49 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
449 PM CDT THU JUL 14 2011

TXZ138-150-151-142245-
HARRISON-PANOLA-RUSK-
449 PM CDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON...PANOLA AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...CARTHAGE...PINEHILL AND TATUM...

AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TATUM...OR 15 MILES SOUTHWEST OF
MARSHALL...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

The radar

The Shreveport radar (KSHV), 115 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
July 14, 4:50 PM CST
Where
Smith County, 2.15 mi NNE of Browning
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.410, -95.070

One person was injured after a tree fell on top of his pickup truck he was driving. The incident occurred on FM 2767 near Barber Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310702.